Can Remicade Infusions Be Given Without Taking Methotrexate?

Question

Asked by jngr18

Can Remicade Infusions Be Given Without Taking Methotrexate?

I take a minimal dose of Methotrexate sc because I can not tolerate it orally. I find I am still having side effects such as fatigue 24hrs after the injection.

Answer

Remicade can be given on its own, but it's my understanding that it may work better in combination with a small dose of e.g., methotrexate. Fatigue and feeling a little flu-ish is quite common for 1-2 days after you take the immunosuppressants and that goes for the Biologics, as well. Eliminating methotrexate will likely not solve that problem.

I've been on methotrexate and then the Biologics for almost 8 years now and have found that if I move my life around a bit to accommodate the fatigue and fuzzyheadedness, there isn't much impact on my life. I try to take a couple of slow days after I get my meds, get a bit more rest and if I'm feeling nauseous, go with bland food (for more about managing side effects, click here). If you're fairly new to this treatment, you may also want to keep in mind that it's quite likely that your body will adjust over time. I've always found that side effects pack more of a punch in the beginning, but as time goes on, they get less intense. If you having a hard time with the side effects, talk to your doctor about reducing the dose - I am very sensitive to medication and always start at a lower than normal dose and then work up as my body acclimatizes.